Alert archive / South Carolina / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Wilmington, NC

January 6, 20188 counties in South Carolina; 6 counties in North Carolina

NWS Wilmington, NC issued this wind chill advisory at Jan 6, 2018, 3:07 PM EST for 8 counties in South Carolina; 6 counties in North Carolina. It took effect at Jan 7, 2018, 4:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2018, 3:07 PM EST (20:07 UTC)
In effect from
Jan 7, 2018, 4:00 AM EST
Expired
Jan 7, 2018, 10:00 AM EST
In force
6 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS42 KILM 062007
WSWILM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington NC
307 PM EST Sat Jan 6 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
070400-
/O.NEW.KILM.WC.Y.0004.180107T0900Z-180107T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
307 PM EST Sat Jan 6 2018

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 10 AM EST SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 0 to 5 degrees.

* WHERE...Portions of northeast South Carolina and southeast 
  North Carolina.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

9
3 follow-up statements
574 
WWUS42 KILM 070400
WSWILM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington NC
1100 PM EST Sat Jan 6 2018

...BITTERLY COLD AIR EARLY SUNDAY...

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
071200-
/O.CON.KILM.WC.Y.0004.180107T0900Z-180107T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
1100 PM EST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM EST
SUNDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 0 TO 9 degrees.

* WHERE...Northeast South Carolina and southeast North Carolina.

* WHEN...From 4 AM to 10 AM EST Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

8
823 
WWUS42 KILM 070821
WSWILM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington NC
321 AM EST Sun Jan 7 2018

...BITTERLY COLD AIR EARLY SUNDAY...

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
071500-
/O.CON.KILM.WC.Y.0004.180107T0900Z-180107T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
321 AM EST Sun Jan 7 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Wind chills in the single digits. 

* WHERE...Portions of northeast South Carolina and southeast 
  North Carolina.

* WHEN...Until 10 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
796 
WWUS42 KILM 071435
WSWILM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Wilmington NC
935 AM EST Sun Jan 7 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
071545-
/O.EXP.KILM.WC.Y.0004.000000T0000Z-180107T1500Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
935 AM EST Sun Jan 7 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

Wind chills have risen above 5 degrees but will remain in the 20s
until early afternoon.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 12:06 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 6, 12:06 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Wilmington NC
1206 PM EST Sat Jan 6 2018

.SYNOPSIS...
Arctic high pressure over Illinois will build into the
Carolinas by Sunday. The frigid arctic airmass will finally
move offshore Monday and we will see temperatures rebound to
normal levels. A couple of low pressure systems could produce
clouds and rain Monday into Tuesday, and again Thursday night
into Friday, along with milder temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000M Saturday...Virtually no changes are needed to the
forecast today as intensely cold arctic air remains entrenched
across the region. Morning upper air soundings from MHX and CHS
showed arctic air extending up to 12000 feet AGL with lifted
indices of +33, the highest values I can remember seeing.
Limited snowmelt will occur with temperatures peaking near
freezing in the Cape Fear area and only in the mid 30s
elsewhere.

This morning's temperature in Wilmington reached 11, the coldest
recorded here since Feb 5, 1996. Florence reached 16, North
Myrtle Beach had 19, and Lumberton reached 11. Discussion from
300 AM follows...

Broad mid-level trough remains in place over the region,
maintaining deep west-northwest flow through the period. Arctic
high building in from the northwest today will settle over
eastern North Carolina tonight. Air mass remains very dry with
precipitable water peaking around 0.15 inch this morning then
dropping under 0.10 inch in the afternoon and remaining under
0.10 inch overnight. Skies will remain cloud free, except
perhaps for a few patches of morning cirrus. Despite plenty of
sun this afternoon highs will remain well below climo. If
partial thickness values are correct the reinforcing shot of
cold air starting to spread into the area will lead to highs
struggling to reach mid 30s. Some areas will have trouble just
reaching the freezing mark. Diurnal mixing will result in wind
gusts approaching 20 mph during the middle of the day. While
wind chill will not meet advisory criteria this afternoon there
may be times it dips into the teens.

Overnight winds will try to decouple as the ridge axis shifts
over eastern North Carolina and becomes elongated north to
south. Clear skies, light to possibly calm winds, lingering snow
pack, and extremely dry air suggest radiational cooling will be
maximized. Partial thickness once again suggest lows in the
single digits are possible across the coldest areas while
widespread low teens to around 10 are possible away from the
immediate coast. At the coast mid teens are likely.

Anticipate another wind chill advisory will be needed for the
overnight period tonight. Winds will be light, but temperatures
in some areas will only be a few degrees off the 5 degree
threshold for an advisory. Also expect continued treacherous
travel conditions tonight as the sun contributes to melting
followed by refreezing this evening.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Changes to the upper air pattern to
commence starting Sunday and will continue thru the short term
period and beyond. Whether this be a change to the overall
longwave pattern...only time and future model guidance will
decide. The result of this change will offer a milder trend, ie.
the beginnings of a "January Thaw"?. This term not used as much
down here in the south as compared to the long winter season up
north. Nevertheless, the ILM CWA will take it given the Arctic
outbreaks and winter pcpn during the past few weeks.

The FA will experience 1 more deep freeze day and night, ie.
Sunday and Sunday night. The center of the Arctic high will be
overhead Sun and more or less overhead Sun night. Even under
abundant sunshine Sunday with some cirrus, fcst max temperatures
will only reach the low and mid 30s which is at or slightly
lower than mos guidance. Given the dense Arctic air and snow
cover across the FA, will see some modification to this airmass
the longer it sticks around but it will be slow at first.
Continued with min temps Sun night at or below mos guidance.

As mentioned earlier, models fcst the upper level pattern to
de-amplify the upper trof across the East Coast of the U.S. this
period. Flow aloft will become more zonal across the FA by the
end of this period, keeping any future Arctic Outbreaks from
reaching the FA. Thus, the milder trend will commence Monday.
The center of the Arctic high will modify as it drifts east and
offshore from the NC Coast. The sfc ridge axis will extend west
and inland across southern NC from the high as it retreats
offshore. Light return onshore flow around the high will bring
some maritime influenced milder air into the FA. Usually, it's
much milder/warmer right off the bat, but, SSTs have dropped
into the low to mid 40s due to these Arctic outbreaks. Given
this, continued snow cover into Mon and the dense but slowly
moderating Arctic air, thinking is the latest Mos guidance is
running a category too mild/warm for both Mon max temps and even
Tue mins. WAA at the sfc will not be all that robust during
this time period. For Monday night, will bring in the clouds
from the west ahead of the next front. Have kept low chance POPs
for light showers late Mon night and that may even be generous
given no moisture source regions being tapped due to the
westerly flow aloft.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...Warmer and wetter weather ahead for next
week. High pressure shifts farther off shore on Monday with a
deep southerly return flow setting up. This will bring a return
of warmer and moister air into the Carolinas. A coastal trough
will develop initially with very shallow cold and dense air at
the sfc being overrun by this warmer moister air. This could
produce some low clouds on Monday but the mid levels will remain
dry. The deep trough over the east coast will lift north as a
low cuts off over the gulf coast. This system will ride along
the Gulf coast as another northern stream system drops a cold
front south. The Carolinas will be in between these two systems
Mon into Tues with some enhanced lift and possible rain
developing on Mon.

High pressure will build down behind the weak cold front on Tues
into Wed as a ridge builds aloft. The ECMWF and GFS differ
through the mid to late week period with the strength of sfc high
building down from the north and low pressure system to the
south. Therefore not confident in forecast just yet, but
looks like there will be a greater amount of clouds and chc of
rain through the week. Temps will definitely warm though.
Expect temps reaching back toward normal by Mon and above normal
for much of the rest of the week. Therefore, no chance of any
winter weather through next week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 18Z...VFR. Clear skies with occasional scattered cirrus this
TAF valid period. TAFs show average winds for the valid period.
Actual winds will be N-NE 5-9 kt the entire period, except calm to
NE aob 5 kt 23-13Z.

Extended Outlook...MVFR/SHRA Monday through Tue morning, Otherwise
VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM Saturday...A small bump up in wind speeds and wave
heights is necessary according to latest buoy data, but other no
significant changes. Discussion from 300 AM follows...

Arctic high building in from the northwest today into tonight
will tighten up the gradient, increasing winds to a solid 20 kt
later this morning. Speeds will remain on the high end of the 15
to 20 kt range for much of the period. Might see a slight
decrease in speeds during the afternoon but as the winds veer to
northeast the developing cool surge will push speeds back near
20 kt. Offshore flow this morning will veer to along shore flow
this afternoon and evening. Seas 2 to 3 ft this morning build to
2 to 4 ft during the afternoon and evening with potential for
occasional 5 ft across outer waters.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 315 AM Saturday...Arctic high pressure will become
centered nearly overhead Sunday thru Sunday night. NE winds
will initially be frisky at 15 to 20 kt but will drop to 10 to
occasionally 15 kt by afternoon and further drop to 10 kt or
less during Sun night. Te center of the high will drift offshore
from NC Mon thru Mon night but will continue too ridge back to
the west across the local waters. Return flow around the high
will result in winds veering to the E to SE Mon and eventually
S Mon night. The sfc pg will remain relaxed given the proximity
of the ridge axis. As a result, wind speeds will run 10 kt or
less. Any WAA winds aloft will be difficult to reach the ocean
sfc given SSTS in the low to mid 40s. Significant seas will have
peaked at the start of this period, in the 2 to 4 foot range. As
wind driven waves subside, so will the overall significant seas.
The sig. seas will subside to around 2 ft Sun night and will
continue around 2 ft thru Mon night. An ESE ground swell at 9
to 10 second periods will become the dominant input to the
overall sig. seas during this latter time period.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...High pressure moves offshore Monday while
a coastal trough develops. Wind should stay light and continue
to turn more onshore if not southerly on Monday. Seas will be
down less than 3 ft.

An area of low pressure to the south and a front dropping down
from the north could make for some variable winds through mid
week. Overall expect a more SE flow on Mon and more NE flow late
Tues into Wed. Winds should pick up and remain on shore through
Wed. This should drive the seas up possibly reaching SCA
thresholds by late Wed.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...III
NEAR TERM...TRA
SHORT TERM...DCH
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, Jan 6, 9:44 AM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
944 AM EST Sat Jan 6 2018

AMZ250-252-254-256-071000-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
944 AM EST Sat Jan 6 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions are possible late Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
071000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
944 AM EST Sat Jan 6 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Chill Advisory will likely be needed again for Sunday
morning.

For fire weather personnel, relative humidity will fall to 30
percent or less on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

Nearby

Wind Chill Advisories in South Carolina, 2018Wind Chill Advisories in North Carolina, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.